'Eczema risk' of childhood antibiotics | Metro News

‘Eczema risk’ of childhood antibiotics
Children given antibiotics before their first birthday could be at a much greater risk of developing eczema (Picture: Getty)

Children given antibiotics before their first birthday could be at a much greater risk of developing eczema, a study suggests.

Their chances could increase by up to 40 per cent, according to a review by four British institutions of 20 studies.

The risk also increases by an extra seven per cent for each additional drug, the paper adds.

One of its authors, Dr Teresa Tsakok of Guy’s and St Thomas’ NHS Foundation Trust in London, said it is thought the medication tampers with microorganisms in the gut and damages the immune system. However, antibiotics may be prescribed because of an increased number of infections in a child, which could itself be the trigger.

The study, published in the British Journal of Dermatology, also showed antibiotics taken by the mother before birth did not appear to affect the chances of a child developing the skin condition.

Nina Goad, of the British Association of Dermatologists, said the evidence was not conclusive but ‘studies like this give an insight into possible avoidable causes and may help to guide medical practice’.

In Britain, one in five children and one in 12 adults suffers from eczema.

See original: 'Eczema risk' of childhood antibiotics | Metro News